Skip to Main Content

We have a new app!

Take the Access library with you wherever you go—easy access to books, videos, images, podcasts, personalized features, and more.

Download the Access App here: iOS and Android. Learn more here!

Type IV delayed hypersensitivity typically occurs 48–72 hours after contact with the antigen. These reactions are mediated by sensitized T cells, which release cytokines, activating macrophages and promoting dermal inflammation (eTable 20–3). Delayed hypersensitivity reactions are common, often resulting in maculopapular or morbilliform exanthems. T-cell–mediated hypersensitivity involves both Th1 and Th2 cells. In addition, subsequent inflammation and tissue damage occur via various effector cell types, including monocytes, eosinophils, and neutrophils.

1. DRUG EXANTHEMS

The clinical manifestation of drug exanthems is vast (see Chapter 6), ranging from common morbilliform rashes to severe cutaneous adverse reactions (SCARs) (eg, Stevens-Johnson syndrome [SJS]/toxic epidermal necrolysis [TEN], drug reaction with eosinophilia and systemic symptoms [DRESS], acute generalized exanthematous pustulosis [AGEP]). Given the broad range of cutaneous findings, the differential diagnosis includes miliaria, lichen planus, folliculitis, pityriasis rosea, tinea corporis, and mycosis fungoides. Physical examination of rash characteristics, dermatologic consultation, and biopsy findings can help narrow the differential. While many drugs can cause exanthems, there are no commercially available laboratory or other diagnostic tests to reliably confirm these adverse reactions.

Management consists of immediate cessation of suspected medications and monitoring for symptom resolution. Systemic corticosteroids may be indicated for extensive dermatitis or other organ involvement.

+
American College of Radiology. ACR Manual on Contrast Media, 2020. https://www.acr.org/Clinical-Resources/Contrast-Manual
+
Chopra  AM  et al. Meta-analysis of acetylsalicylic acid desensitization in patients with acute coronary syndrome. Am J Cardiol. 2019;124:14.
[PubMed: 31027657]  
+
Peter  JG  et al. Severe delayed cutaneous and systemic reactions to drugs: a global perspective on the science and art of current practice. J Allergy Clin Immunol Pract. 2017;5:547.
[PubMed: 28483310]  
+
Phillips  EJ  et al. Controversies in drug allergy: testing for delayed reactions. J Allergy Clin Immunol. 2019;143:66.
[PubMed: 30573342]  

2. SEVERE CUTANEOUS ADVERSE REACTIONS (SCARs)

Potentially life-threatening, systemic drug-induced hypersensitivity reactions most commonly occur with exposure to anticonvulsants and sulfonamides, although other classes of medications (other antimicrobials, antifungals, allopurinol, NSAIDs, and antidepressants) have been implicated. Included in these severe delayed drug hypersensitivity reactions are SJS/TEN, DRESS and AGEP.

Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis (SJS/TEN)

SJS and TEN comprise a spectrum of disease that are differentiated by the severity of disease (see Chapter 6). Pathogenesis is due to the action of activated CD4+ T cells and cytotoxic CD8+ T cells that infiltrate the epidermis and release cytotoxic mediators causing epidermal detachment that is enhanced by recruited monocytes. Drugs and infections are the main etiologies and include anticonvulsants, sulfonamide antibiotics, NSAIDs, and allopurinol, and Mycoplasma pneumoniae and herpes simplex virus. Allopurinol hypersensitivity is increased with the HLA-B*58:01 allele, the prevalence of which is highest in Han Chinese, Korean, and Thai persons, as well as in African Americans. Testing for the HLA-B*58:01 allele before starting allopurinol is conditionally recommended for these ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.